Recent diagnosis T2, Gliclazide, weight gain

JenBry

Member
Messages
5
Type of diabetes
Type 2
Hi
A few weeks ago I was diagnosed with T2. I was prescribed metformin and gliclazide. 1 x5 metformin and 1x gliclazide per day to start. After almost 3 weeks, despite eating less than half I was eating before, and mostly carb free (including 'hidden' sugars), I am up almost 2 kg on the weight I was 3 weeks ago. My fluid intake previous to diagnosis was mostly water, 2 -4 litres per day. Now I struggle to get even 1.5 litres in per day. I am extremely overweight. With eating mostly leafy vegetables and protein I would have thought I would lose some weight. The diabetes practice nurse last week mentioned that gliclazide has been known to have weight gain as a 'side effect'. Today the junior Dr, after consulting with a practice GP, said that weight gain was a 'good thing', as it seems to show that the body is normalising. I have one more week of gliclazide to complete.
My blood sugar levels 3 weeks ago were in the high teens and low 20s, and after 3 weeks of meds and watching what I eat, my range is now between 7.0 and 13.5.
Does anyone else have any experience or knowledge about Gliclazide, and its effect on weight gain?
Thanks!
 

Liam1955

Master
Messages
10,964
Type of diabetes
Type 2
Treatment type
Insulin
Dislikes
Anti-Gay People, Self Centre People, Two Faced People and Bad Language.
@JenBry64 - When I took Gliclazide I put on 1 stone and was taken off it after just over 3 weeks of taking it.:)
 

lovinglife

Moderator
Staff Member
Messages
4,743
Type of diabetes
Type 2
Treatment type
Diet only
I was on maximum dose gliclizide when I lost the majority of my 154lb - I have cut my dose twice now so down to 80g a day. - I never had any problem losing weight whilst I e been on it. You do have to be careful though I still had to count calories as well as my carbs and once I was having hypos I reduced my dose - treating the hypos can cause weight gain.
 

13lizanne

Expert
Messages
8,262
Type of diabetes
Type 2
Treatment type
Tablets (oral)
Dislikes
The Gym, + unkindness and rudeness
Hi @JenBry64 I took Gliclazide for a few weeks before stopping meds altogether and lost weight well during that time following lchf. My GP said glic will store any excess carbs you eat as fat but if you are low carbing you shouldn't have any trouble with weight gain.
 
  • Like
Reactions: 2 people

sillymoose

Member
Messages
20
Type of diabetes
Type 2
Treatment type
Tablets (oral)
I was already overweight when commenced on Gliclazide in 2005 and I gained about 4 stone in six months, it was horrendous but at the time I didn’t connect the weight gain to the drug as I was stressed, overeating and my mental health was really bad. I now make it clear I won’t take this drug but am still prescribed it, I’m currently taking one a day then stopping it from tomorrow after my appointment with the diabetic clinic. I’ve lost 50kg and am terrified of this drug and putting weight back on.
 

Mrs_A_Wrinkly

Active Member
Messages
33
Type of diabetes
Type 2
I am absolutely fed up of ‘just being put on medication’ glicazide. I am on top dose and it is not being as affective as I would wish, but having said that I’m HUNGRY all the time…. I am a vegetarian and my diet has little highly processed food, BUT I’m hungry so will eat anything and everything as well as my good diet.I’m putting on weight at a ferocious speed.Please someone help. I need to find away of breaking the cycle.
Shortage of trained diabetes staff means NO help from NHS.What to do I don’t know!
 

Grandadfatboy

Well-Known Member
Messages
71
Type of diabetes
Type 2
Treatment type
Insulin
Dislikes
arrogant, abusive, greedy people
No effect on me, and I need to put on more weight ...
I have 4 stone you can have with pleasure. ;)

I too, put on weight whilst on Glicazide. When I asked what the drug actually did, I was told that it helps my pancreas increase the amount of insulin it produces. When the Glicazide finally stopped working, and it did so quite quickly, I was then prescribed insulin. At the time I was undergoing chemotherapy for myeloma and three of the drugs used were all well documented to add weight. I was fighting a losing battle.

When I was changed to insulin my BG in the mid to high 30's due to the large amount of steroids I was taking. As you can imagine the advice of starting at 10 units and increasing by 2 units every 3 days, it took me considerable time to get any results. My insulin was swapped from Humalog 100 to 200, and then I started to see some changes. I very quickly learnt to "head off" a huge spike in my BG, by injecting a larger dose of insulin than normal, and this kept my BG at around 20.

I also started to see a pattern whereby my BG would go high or low for a reason I was yet to fathom. It transpired that I needed to dose for the amount of carbs in my meal, as well as for the medication I was taking. No one told me this! It all really changed when I gained remission and the chemotherapy drugs were drastically reduced and I was able to fine tune the amount of insulin I needed based on my current BG, the medication I was taking the and amount of carbs in my meal.

I really don't understand why we are asked to start with 10 units and increase every 3 days until there is some reaction to the insulin. Yes eventually we get a reaction to our BG, and then informed to take the same amount of insulin for every meal. Why aren't we (well I wasn't) informed that we need to take our carb intake into account when deciding on the dose of insulin to administer? I suppose most diabetics figure that out for themselves, like I eventually did, but it would have been helpful to have that information when I started using insulin.